Georgia, 2011Damaging Winds and Lightning Strike in Georgia, September 5, 2011
September 5, 2011 · NWS CHS · 5 events in 3 counties and zones
Diurnal convection intensified in bands across north Florida and the Carolinas ahead of a strong surface low in Alabama. This low was the direct remnant of Tropical Storm Lee.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 4
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Diurnal convection intensified in bands across north Florida and the Carolinas ahead of a strong surface low in Alabama. This low was the direct remnant of Tropical Storm Lee. Mesoscale boundaries and the sea breeze enhanced thunderstorms which raced northward and formed some bowing segments which produced wind damage in southeast Georgia and southern South Carolina.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 5, 2:38 PM EST, 46 minutes earlier.
Area forecast discussion, Sep 5, 2:38 PM EST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EDT MON SEP 5 2011
...SLIGHT CHANCE OF SEVERE THUNDERSTORMS OVERNIGHT INTO TUESDAY...
...HIGH RISK FOR RIP CURRENTS CONTINUES...
.SYNOPSIS...
LOW PRESSURE ASSOCIATED WITH THE REMNANTS OF TROPICAL DEPRESSION LEE
WILL LIFT NORTHEAST ACROSS THE SOUTHERN APPALACHIANS THROUGH
TUESDAY...WITH A TRAILING COLD FRONT THEN EXPECTED TO MOVE ACROSS
THE AREA LATE TUESDAY INTO EARLY WEDNESDAY. THE FRONT WILL THEN
BECOME NEARLY STATIONARY OFFSHORE THROUGH LATE WEEK...CAUSING
HURRICANE KATIA IN THE ATLANTIC TO TURN AND PASS OFFSHORE. A
TROUGH OF LOW PRESSURE COULD THEN DEVELOP NEAR THE REGION THROUGH
THE WEEKEND.
&&
.NEAR TERM /THROUGH TONIGHT/...
SHOWERS/TSTMS ARE STEADILY BLOSSOMING ACROSS THE SOUTHEAST U.S.
AHEAD OF STRONG LOW PRESSURE...THE REMNANTS OF TROPICAL DEPRESSION
LEE. THE LOW WAS POSITIONED ACROSS SOUTHWEST ALABAMA AT 05/19Z AND
IS FORECAST TO PROPAGATE ALONG THE ATTACHED COLD FRONT INTO
NORTHWEST GEORGIA BY SUNRISE TUESDAY. A STRONG 925-850MB LOW-
LEVEL JET AHEAD OF THE LOW WILL TRANSPORT DEEP TROPICAL MOISTURE
OUT OF THE GULF OF MEXICO AND ACROSS SOUTH CAROLINA AND GEORGIA
OVERNIGHT WITH PWATS RUNNING WELL IN EXCESS OF 2 INCHES. THE
PRIMARY CONCERN THROUGH TONIGHT IS THE POTENTIAL FOR LOW-TOPPED
SUPERCELLS POSING A RISK FOR DAMAGING WINDS AND TORNADOES.
FOR THE NEAR TERM...SHOWER/TSTMS DEVELOPING ACROSS FAR SOUTHERN
GEORGIA AND NORTHERN FLORIDA APPEAR TO BE DEVELOPING ALONG THE
EASTERN FRINGES OF THE 925-850MB JET. SHORT TERM GUIDANCE AND
CURRENT RADAR TRENDS SUGGEST THIS AREA OF CONVECTION WILL STEADILY
EXPAND AND ENCOMPASS MUCH OF THE INTERIOR PORTIONS OF THE FORECAST
AREA THROUGH SUNSET...POSSIBLY MAKING A RUN FOR THE NORTHERN ZONES
LATE. FAIRLY HIGH POPS WILL BE MAINTAINED THROUGH THE REMAINDER
OF THE AFTERNOON INTO THIS EVENING WITH POPS RANGING FROM 70
PERCENT ACROSS INTERIOR SOUTHEAST GEORGIA TO 50 PERCENT ACROSS THE
CHARLESTON METRO AREA. MLCAPES OF 1000-1500 J/KG WILL SUPPORT A
RISK FOR SCATTERED TSTMS THROUGH AT LEAST 8-9 PM. LOW- LEVEL WIND
PROFILES CONTINUE TO BECOME INCREASINGLY SHEARED WITH KCLX VWP
SHOWING A PRONOUNCED VEERING PATTERN FROM THE SURFACE TO ABOUT 7
KFT. 0-1KM HELICITIES ARE FORECAST TO RISE TO BETWEEN 300-400 J/KG
OVER THE NEXT FEW HOURS IN RESPONSE TO A TIGHTENING WIND FIELD AS
THE LEE/S REMNANT LOW MOVES ACROSS THE DEEP SOUTH. THERE WILL BE A
CONTINUED SLIGHT RISK FOR TORNADOES FOR MUCH OF THE AREA WITH THE
HIGHEST PROBABILITIES OCCURRING WEST OF INTERSTATE 95.
OVERNIGHT...THERE REMAINS MUCH UNCERTAINTY ON HOW MUCH SHOWER/
TSTM ACTIVITY WILL OCCUR AS THE VARIOUS MODELS ARE SHOWING MIXED
SIGNALS. ALTHOUGH WE SUSPECT A GOOD PORTION OF THE ACTIVITY
DEVELOPING NOW WILL SLOWLY DIE OFF WITH THE LOSS OF INSOLATION...
AT LEAST ISOLATED TO LOW-END SCATTERED ACTIVITY WILL LIKELY LINGER
FOR MUCH OF THE NIGHT--OR IF SOME OF THE GUIDANCE MEMBERS ARE
CORRECT REDEVELOP AFTER MIDNIGHT--AS THE STRENGTHENING 925-850MB
LOW-LEVEL JET INTERACTS WITH A VERY MOISTURE LADEN AIRMASS. A
PSEUDO-ORGANIZED LINE OF SHOWERS WITH EMBEDDED TSTMS WILL BE
LIKELY APPROACHING THE FORECAST AREA FROM THE WEST BY SUNRISE...
WHICH WILL ALSO POSE A SECONDARY RISK FOR TORNADOES AND DAMAGING
WINDS. THIS RISK WILL CONTINUE TO BE ADDRESSED IN THE HAZARDOUS
WEATHER OUTLOOK. STRONG LOW-LEVEL JETTING WILL KEEP THE ATMOSPHERE
FAIRLY WELL MIXED TONIGHT. LOWS WILL RANGE FROM THE MID 70S WELL
INLAND TO AROUND 80 AT THE BEACHES.
LAKE WINDS...WINDS WILL STEADILY INCREASE OVERNIGHT AS THE LOW-
LEVEL JET INTENSIFIES ALOFT. THERE IS SOME UNCERTAINTY HOW MUCH
MIXING WILL OCCUR OVER THE OPEN LAKE WATERS OF LAKE MOULTRIE.
RUC SOUNDINGS DO NOT SUGGEST AN INVERSION WILL SETUP OVER THE
LAKE...BUT ALSO DOES NOT SHOW MUCH OVER 20 KT WITHIN THE MIXED
LAYER. PLAN TO CAP WINDS AT 15-20 KT...BUT EVEN A SLIGHT INCREASE
WILL NECESSITATE THE ISSUANCE OF A LAKE WIND ADVISORY EITHER LATER
THIS EVENING OR OVERNIGHT.
&&
.SHORT TERM /TUESDAY THROUGH THURSDAY/...
THE GUIDANCE HAS COME INTO MUCH BETTER AGREEMENT WITH REGARD TO THE
FUTURE TRACK OF THE REMNANT LOW FROM T.D. LEE. THE UPPER LOW WILL
LIFT NORTH-NORTHEAST FROM NORTHERN ALABAMA INTO THE OHIO VALLEY
TUESDAY THROUGH THURSDAY WHILE THE ASSOCIATED SURFACE LOW AND COLD
FRONT LIFT NORTHEAST. A PRONOUNCED VORT MAX IS PROGGED TO SHIFT INTO
SOUTHEAST GEORGIA TUESDAY AFTERNOON ACCOMPANIED BY A SHARP COLD
FRONT. STRONG LOW-LEVEL WIND FIELDS AND DEEP TROPICAL MOISTURE AHEAD
OF THIS FEATURE MAY RESULT IN SOME ORGANIZED CONVECTION ON TUESDAY.
AT THIS POINT IT APPEARS WE WILL START THE DAY WITH PERVASIVE CLOUD
COVER BUT SOME BREAKS ARE EXPECTED BY LATE MORNING. THE AMOUNT OF
SUNSHINE WILL HAVE A SUBSTANTIAL EFFECT ON THE DEGREE OF
DESTABILIZATION AND SEVERE WEATHER POTENTIAL. WE ALSO EXPECT AN
INCREASE IN UPPER LEVEL DIVERGENCE DURING THE DAY AS A JET STREAK
MOVES INTO WESTERN GEORGIA. REGARDLESS OF SEVERE WEATHER THREAT...
THE INGREDIENTS ARE IN PLACE FOR A GOOD CHANCE FOR RAIN ACROSS THE
AREA. WE ARE CARRYING LIKELY POPS PRETTY MUCH EVERYWHERE AT SOME
POINT DURING THE DAY. WILL MAINTAIN SEVERE WEATHER MENTION IN THE
HAZARDOUS WEATHER OUTLOOK.
PRECIPITATION WILL TREND EASTWARD BY TUESDAY EVENING WITH MOST OF
THE ACTIVITY OFFSHORE AFTER MIDNIGHT. THE FRONT WILL MAKE VERY SLOW
EASTWARD PROGRESS DURING THE DAY WEDNESDAY SO WE MAINTAINED 20-30
POPS FROM WEST TO EAST ALTHOUGH GIVEN THE LATEST MODEL TRENDS THESE
MAY NEED TO BE FURTHER REDUCED BY THE NEXT SHIFT. MODIFIED CANADIAN
HIGH PRESSURE MOVING IN BEHIND THE FRONT WILL BRING SIGNIFICANTLY
DRIER AIR AND LOWER TEMPS.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
MEDIUM RANGE GUIDANCE IS IN RATHER POOR AGREEMENT THROUGH MUCH OF
THE LONG TERM PERIOD...LEADING TO A LOWER THAN NORMAL CONFIDENCE
FORECAST. HOWEVER...MODELS GENERALLY SUGGEST THAT A FRONT SHOULD
REMAIN NEARLY STATIONARY OFF THE SOUTHEAST U.S. COAST THROUGH THE
WEEKEND. OTHER THAN SOME COASTAL/MARINE IMPACTS...HURRICANE KATIA
SHOULD HAVE LITTLE AFFECT ON THE AREA AS THIS FRONT IN CONJUNCTION
WITH AN EXPANSIVE CLOSED LOW OVER THE OHIO VALLEY STEERS HURRICANE
KATIA AWAY FROM THE EAST COAST LATE IN THE WEEK. THERE IS SOME
INDICATION THAT A WAVE OF LOW PRESSURE COULD TRY TO DEVELOP AND
TRACK ALONG THE FRONT OVER THE WEEKEND...BUT THIS IS RATHER
UNCERTAIN.
&&
.AVIATION /18Z MONDAY THROUGH SATURDAY/...
MAINLY VFR CONDITIONS WILL PREVAIL THIS EVENING...BUT EXPECTED
DEVELOPING SHOWER AND THUNDERSTORMS COULD EASILY RESULT IN
DETERIORATING CONDITIONS AT TIMES. INCLUDED CB GROUPS FOR BOTH KCHS
AND KSAV WHILE MAINTAINING A TEMPO GROUP OF SHRA AT KSAV AFTER 21Z.
HOWEVER...WILL NEED TO RELY ON AMENDMENTS TO BETTER PIN DOWN
CONVECTION TIMING AS PLACEMENT AND COVERAGE REMAIN UNCERTAIN. SOME
MODELS SUGGEST THAT SHOWER/THUNDERSTORM DEVELOPMENT ACROSS THE
COASTAL WATERS COULD ADVECT ONSHORE AND AFFECT KCHS EARLY TUESDAY
MORNING AS WELL.
GUSTY SOUTHERLY WINDS WILL CONTINUE THROUGH THIS EVENING. LOW LEVEL
JETTING COULD RESULT IN POSSIBLE LOW LEVEL WIND SHEAR OVERNIGHT AS
GUSTS DIMINISH AT THE SURFACE. HOWEVER...WILL MAINTAIN SURFACE WINDS
AROUND 10 KNOTS KEEPING LLWS MARGINAL AT THIS TIME.
EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS POSSIBLE IN
NUMEROUS SHOWERS AND THUNDERSTORMS TUESDAY. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL.
&&
.MARINE...
BOTH WINDS AND SEAS WILL STEADILY INCREASE TONIGHT AS STRONG LOW-
LEVEL JETTING TAKES HOLD. EXPECT WINDS TO PEAK 20-25 KT LATER THIS
EVENING AND REMAIN THROUGH SUNRISE. BUOYS INDICATE SWELLS
ASSOCIATED WITH DISTANT HURRICANE KATIA CONTINUE AND WILL COMBINE
WITH AN INCREASING WIND WAVE TO YIELD SOME FAIRLY CHOPPY AND
CHAOTIC CONDITIONS. WILL MAINTAIN SMALL CRAFT ADVISORIES FOR ALL
ZONES...INCLUDING THE CHARLESTON HARBOR THROUGH TONIGHT.
STRONG LOW-LEVEL JETTING AHEAD OF AN APPROACHING COLD FRONT WILL
PRODUCE GUSTY WINDS ON TUESDAY. 25-30 KT GEOSTROPHIC WINDS ALONG
WITH HIGH TEMPS IN THE UPPER 80S ALONG THE COAST WILL ALLOW FOR
GUSTY CONDITIONS IN THE CHARLESTON HARBOR AS WELL. QUITE A BIT OF
SWELL ENERGY ASSOCIATED WITH DISTANT HURRICANE KATIA WILL ALSO
CONTINUE TO IMPACT OUR WATERS. THUS SMALL CRAFT ADVISORIES CONTINUE
IN EFFECT. WINDS WILL SUBSIDE SUBSTANTIALLY TUESDAY NIGHT BUT
CONTINUED SWELL WILL MAINTAIN HAZARDOUS MARINE CONDITIONS THROUGH
MID-LATE WEEK.
RIP CURRENTS...SWELL PERIODS WILL DROP TO AROUND 13 SECONDS ON
TUESDAY BUT HEIGHTS WILL REMAIN AROUND 3 FT. WE ALSO EXPECT STRONG
ONSHORE WINDS AROUND 20 KTS WHICH...COMBINED WITH THE SWELL ENERGY
WILL MAINTAIN A HIGH RISK OF RIP CURRENTS THROUGH TUESDAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
GA...NONE.
SC...LAKE WIND ADVISORY FROM 9 AM TO 8 PM EDT TUESDAY FOR SCZ045.
MARINE...SMALL CRAFT ADVISORY UNTIL NOON EDT WEDNESDAY FOR AMZ352.
SMALL CRAFT ADVISORY UNTIL 11 PM EDT THURSDAY FOR AMZ350.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT WEDNESDAY FOR AMZ354.
SMALL CRAFT ADVISORY UNTIL 6 AM EDT FRIDAY FOR AMZ374.
SMALL CRAFT ADVISORY UNTIL 8 PM EDT TUESDAY FOR AMZ330.
&&Hazardous weather outlook, Sep 5, 2:43 PM EST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
343 PM EDT MON SEP 5 2011
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042>044-047-052-
061945-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND JASPER-
TIDAL BERKELEY-
343 PM EDT MON SEP 5 2011
...SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...THE REMNANTS OF TROPICAL DEPRESSION LEE
WILL LIFT NORTHEAST OUT OF THE GULF COAST REGION...CAUSING SHOWERS
AND THUNDERSTORMS TO BECOME NUMEROUS ACROSS THE AREA THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND ISOLATED TORNADOES.
BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES AND WARNINGS
BE ISSUED FOR YOUR AREA. THE IS ESPECIALLY IMPORTANT DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS COULD BECOME SEVERE
TUESDAY AFTERNOON INTO TUESDAY EVENING AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. THE PRIMARY THREAT WITH ANY SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS AND PERHAPS AN ISOLATED
TORNADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
SCZ045-061945-
INLAND BERKELEY-
343 PM EDT MON SEP 5 2011
...SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT...
...LAKE WIND ADVISORY IN EFFECT FROM 9 AM TO 8 PM EDT TUESDAY FOR
LAKE MOULTRIE...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...THE REMNANTS OF TROPICAL DEPRESSION LEE
WILL LIFT NORTHEAST OUT OF THE GULF COAST REGION...CAUSING SHOWERS
AND THUNDERSTORMS TO BECOME NUMEROUS ACROSS THE AREA THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND ISOLATED TORNADOES.
BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES AND WARNINGS
BE ISSUED FOR YOUR AREA. THE IS ESPECIALLY IMPORTANT DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
LAKE WIND ADVISORY.
SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS COULD BECOME SEVERE
TUESDAY AFTERNOON INTO TUESDAY EVENING AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. THE PRIMARY THREAT WITH ANY SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS AND PERHAPS AN ISOLATED
TORNADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
GAZ117-119-139-141-SCZ048>051-061945-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
343 PM EDT MON SEP 5 2011
...SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT...
...HIGH RISK FOR RIP CURRENTS IN EFFECT THROUGH TUESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK FOR RIP CURRENTS.
SEVERE THUNDERSTORMS...THE REMNANTS OF TROPICAL DEPRESSION LEE
WILL LIFT NORTHEAST OUT OF THE GULF COAST REGION...CAUSING SHOWERS
AND THUNDERSTORMS TO BECOME NUMEROUS ACROSS THE AREA THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND ISOLATED TORNADOES.
BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES AND WARNINGS
BE ISSUED FOR YOUR AREA. THE IS ESPECIALLY IMPORTANT DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH RISK FOR RIP CURRENTS.
SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS COULD BECOME SEVERE
TUESDAY AFTERNOON INTO TUESDAY EVENING AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. THE PRIMARY THREAT WITH ANY SEVERE
THUNDERSTORMS WILL BE DAMAGING WINDS AND PERHAPS AN ISOLATED
TORNADO.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
AMZ330-350-352-354-374-061945-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
343 PM EDT MON SEP 5 2011
...SLIGHT RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SEVERE THUNDERSTORMS...THE REMNANTS OF TROPICAL DEPRESSION LEE
WILL LIFT NORTHEAST OUT OF THE GULF COAST REGION...CAUSING SHOWERS
AND THUNDERSTORMS TO BECOME NUMEROUS ACROSS THE AREA THIS
AFTERNOON AND EVENING. THERE IS A SLIGHT RISK THAT SOME OF THESE
THUNDERSTORMS COULD BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING
WINDS AND ISOLATED TORNADOES.
BE SURE THE ALARM OF YOUR NOAA WEATHER RADIO IS SET IN THE ON
POSITION AND BE READY TO TAKE ACTION SHOULD WATCHES AND WARNINGS
BE ISSUED FOR YOUR AREA. THE IS ESPECIALLY IMPORTANT DURING THE
OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
SEVERE THUNDERSTORMS...A FEW THUNDERSTORMS COULD BECOME SEVERE
TUESDAY AFTERNOON INTO TUESDAY EVENING AHEAD OF A COLD FRONT
APPROACHING FROM THE WEST. THE PRIMARY THREAT WITH ANY SEVERE
THUNDERSTORMS WILL BE STRONG WINDS AND PERHAPS AN ISOLATED
WATERSPOUT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.
In the hours before
Special weather statement, Sep 5, 2:38 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
338 PM EDT MON SEP 5 2011
GAZ137-140-141-052015-
COASTAL MCINTOSH-INLAND MCINTOSH-LONG-
338 PM EDT MON SEP 5 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LONG AND MCINTOSH
COUNTIES THROUGH 415 PM EDT...
AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 20 MILES WEST OF
COX TO 10 MILES SOUTH OF COX TO 19 MILES SOUTH OF DARIEN...MOVING
NORTHEAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...JONES...LUDOWICI...
MERIDIAN...PINE HARBOR...RIDGEVILLE...SAPELO ISLAND...SHELLMAN
BLUFF...TIBET...TOWNSEND...VALONA AND WOLF ISLAND...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3133 8144 3136 8154 3143 8161 3147 8162
3156 8170 3158 8170 3166 8182 3179 8169
3156 8130 3145 8121 3140 8125 3137 8124
3137 8127 3130 8126 3129 8130 3131 8139
3129 8141
TIME...MOT...LOC 1938Z 216DEG 40KT 3145 8189 3134 8159
3112 8149Special weather statement, Sep 5, 3:02 PM EST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
402 PM EDT MON SEP 5 2011
GAZ100-114>116-138-052030-
BULLOCH-EVANS-INLAND BRYAN-INLAND LIBERTY-TATTNALL-
402 PM EDT MON SEP 5 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF TATTNALL...EVANS...
BULLOCH...LIBERTY AND BRYAN COUNTIES THROUGH 430 PM EDT...
AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF
GROVELAND TO LETFORD TO FLEMINGTON...MOVING NORTHEAST AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAY...ELLABELL...FLEMINGTON...FORT STEWART...GROVELAND...
HINESVILLE...LANIER...MCINTOSH...PEMBROKE AND RICHMOND HILL...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.
&&
LAT...LON 3235 8167 3220 8144 3211 8142 3194 8130
3177 8156 3197 8168 3211 8186
TIME...MOT...LOC 2003Z 236DEG 40KT 3208 8168 3205 8155
3189 8149Special weather statement, Sep 5, 3:13 PM EST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
413 PM EDT MON SEP 5 2011
GAZ137-138-140-052045-
INLAND LIBERTY-INLAND MCINTOSH-LONG-
413 PM EDT MON SEP 5 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LIBERTY...LONG AND
MCINTOSH COUNTIES THROUGH 445 PM EDT...
AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR TIBET...MOVING NORTH AT 45 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
ALLENHURST...JONES...RETREAT...RICEBORO...TIBET...WALTHOURVILLE...
CROSSROADS AND MIDWAY...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 45 TO 55 MPH...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.
&&
LAT...LON 3149 8165 3154 8167 3156 8170 3158 8170
3160 8175 3187 8162 3178 8156 3188 8141
3171 8133 3147 8161
TIME...MOT...LOC 2014Z 202DEG 38KT 3165 8162Thunderstorm Wind, Liberty
- When
- September 5, 3:24 PM EST
- Where
- Liberty County, 2.04 mi SSW of Midway
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Emergency Manager
- Coordinates
- 31.771, -81.439
The Liberty county Emergency Manager reported numerous trees down in and around the Riceboro and Midway communities. Several trees were reported down across roadways.
Thunderstorm Wind, Liberty
- When
- September 5, 3:33 PM EST to 3:34 PM EST
- Where
- Liberty County, 0.67 mi S of Hinesville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Emergency Manager
- Coordinates
- 31.840, -81.601
The Liberty county Emergency Manager reported several trees down in and around Hinesville, Georgia. One tree was reported down on a home and another down on a vehicle.
Lightning, Liberty
- When
- September 5, 3:35 PM EST to 3:36 PM EST
- Where
- Liberty County, 2.83 mi NNE of Mc Intosh
- Injuries
- 4 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 31.860, -81.520
A lightning strike resulted in 24 soldiers and one civilian being taken to Winn Army Community Hospital in Hinesville, Georgia. The lightning strike occurred during a training exercise in Fort Stewart, Georgia. No one was injured seriously, although four people were kept overnight for observation. All individuals were released the day after the lightning strike and all soldiers were returned to active duty.
Thunderstorm Wind, Bryan
- When
- September 5, 3:46 PM EST to 3:47 PM EST
- Where
- Bryan County, 0.69 mi N of Richmond Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 31.940, -81.300
The Public reported a pine tree down in Richmond Hill, Georgia.
Thunderstorm Wind, Chatham
- When
- September 5, 4:08 PM EST to 4:09 PM EST
- Where
- Chatham County, Bona Bella
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.100, -81.170
The Garden City, Georgia Fire Department reported numerous trees and power lines down across the city.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, September 5, 20111 injured · $20 million · EF1 · 25 events
- Flash Flooding and Flooding in Pennsylvania, September 5 to 10, 20111 death · 32 events
- Flash Flooding and Flooding in New Jersey, September 5 to 14, 2011$10 million · 23 events
- Rip Current in Florida, September 5, 20111 death · 1 event
- Tornado and Flash Flooding in North Carolina, September 5 to 6, 2011$1.6 million · EF1 · 11 events
- Wildfire in Texas, September 5 to 15, 2011$7.0 million · 1 event
- Wildfire in Texas, September 5, 2011$1.7 million · 1 event
- Tornado and Flash Flooding in Virginia, September 5 to 6, 20112 injured · $413,000 · EF0 · 13 events
- Wildfire in Texas, September 5 to 9, 2011$1.0 million · 1 event
- Wildfire in Louisiana, September 5 to 6, 2011$400,000 · 1 event
- Damaging Winds in Georgia, September 5, 20111 injured · $101,000 · 55 kt wind · 18 events
- Wildfire in Texas, September 5 to 8, 2011$300,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 346905, 346906, 346903, 346907, 346908.